Which medications can increase your risk of heat-related illness?
SAN ANTONIO – If you take certain medications, they may not mix with your summer fun in the sun.
Dehydration, sunburn and other skin problems are some of the side effects you may experience if you take allergy medicine or over-the-counter drugs, such as ibuprofen, or supplements, such as St. John’s wort.
“Those and many other medications and supplements can increase your risk of heat-related illness. They can make your skin more sensitive to sunlight, increasing your risk of sunburn or worse,” said Lisa Gill, with Consumer Reports.
Other medications, such as certain diuretics, can decrease thirst or increase urination, which can increase your risk of dehydration. Some antidepressants can reduce your ability to sweat, making it difficult for your body to regulate its temperature properly.
“If you become dehydrated or your body can’t regulate its temperature, that increases your risk of heat-related illnesses. (Symptoms) can include muscle cramps, heat exhaustion or heat stroke, which can turn into a medical emergency fairly quickly,” Gill said.
If you take medication, follow these safety strategies to help minimize your risk:
Consumer Reports also recommends using sunscreen daily and reapplying it often and covering up with sun-protective clothing and a wide-brimmed hat when you’re outdoors.
Copyright 2019 by KSAT - All rights reserved.